Ask the Doctors March 2013 Issue

Ask The Doctors: March 2013

Q. My diastolic blood pressure recently fell from around 70 mmHg into the 40s. I am taking the lowest dose of amlodipine for hypertension, and have been experiencing dizziness and unusual thirst/dry mouth. Many of my symptoms overlap those of hepatic encephalopathy. What should I do?

A. With the type of concerning symptoms you’ve been experiencing, the first thing you should do is contact your physician to let him or her know, and preferably have an office visit right away. From your description, it sounds like you have been on the amlodipine (Norvasc) for some time, but the dizziness, thirst/dry mouth and low blood pressure have emerged more recently.  These changes may be the result of dehydration or anemia, and it would be important to have blood tests to investigate these possibilities, as well as the liver dysfunction you mentioned.

You mention that your diastolic blood pressure has dropped substantially, which could reflect one of several factors: less fluid in the blood vessels, decreased “squeeze” from the small arteries in the body which help maintain blood pressure, malfunctioning heart valves, abnormal heart rhythms, or an overall drop in cardiac output.  One of these problems—plus your amlodipine—could be leading to those dangerously low pressures. It is likely that your physician will opt to stop the amlodipine until further tests can be obtained. These will probably include a 12-lead electrocardiogram (EKG), and perhaps an echocardiogram or “echo” to get a closer look at your heart and its valves.

Q. Over the past year and a half, my HDL-cholesterol (HDL-C) level jumped from 88 to 108, nearly 30 mg/dL above the reference range of 40-80 mg/dL. Some medical articles state that, at levels above 82 mg/dL, HDL-C re-deposits fats from the liver into the bloodstream, causing arteriosclerosis. Should I be concerned?

A. For many years it had been known that low HDL-C levels, generally defined as <40mg/dL, were associated with an increased risk of coronary artery disease (CAD) and myocardial infarction (MI), also known as a heart attack. A normal or mildly-elevated HDL-C level (>60mg/dL) appeared to have protective effects against cardiovascular disease and events, leading to its being popularly called “good cholesterol.” Some trials of medications during the 1980’s seemed to provide convincing data that raising HDL-C levels could reduce CAD progression, as well as the number of events. However, more recent studies have dampened that enthusiasm; when patients already have their LDL-C or “bad cholesterol” treated maximally, raising the HDL-C may not alter the course of their coronary disease.

These findings raise two major questions:  when is HDL-C good for you, and how high is too high? Recent research has suggested that the total amount of HDL-C is not the critical factor, it is the quality of HDL and how well it can transport cholesterol out of arteries and back to the liver. So, even high HDL-C may not be protective. Very high HDL-C (100mg/dL or more) can sometimes indicate a genetic variation known as cholesteryl ester transfer protein (CETP) deficiency, a situation that does not lower risk the heart disease, and in some studies appears to paradoxically raise it. Another recently-discovered point is that HDL has anti-inflammatory properties, which can become deactivated by chemical modification. Rather than be concerned about the absolute levels of HDL-C in your system, I’d suggest discussing the results, including possible causes and implications of the higher levels, with your doctor, so that a sensible plan can be developed.